John D. Chovan, James R. Cacchillo
Inhaled Anesthetics, Post Anesthesia Recovery
Medical Pathology | Medicine and Health Sciences | Nursing | Pathological Conditions, Signs and Symptoms
Malignant hyperthermia (MH) is a potentially life threatening disorder that occurs following exposure to certain inhaled anesthetics such as halothane, isoflurane, sevoflurane, desflurane, enflurane, ether, and methoxyflurane alone or in combination with the depolarizing muscle relaxant, succinylcholine (Seifert,, Wahr, Pace, Cochrane, & Bagnola, 2014, p. 189). Patients experiencing malignant hyperthermia may progress to death if it is not recognized and treated early. Patient outcomes improve the earlier an intervention is given. Malignant hyperthermia is not a common condition and, therefore, nurses are frequently unfamiliar with the common signs, symptoms, and treatments. Malignant hyperthermia can occur in a variety of settings where these medications are used such as the operating room, post anesthesia recovery unit (PACU), emergency department, interventional radiology, labor and delivery, intensive care units, dental offices, and ambulatory surgery centers such as surgery centers and office based facilities, hence, nurses of all specialties may encounter MH (Hirshey Dirksen, Van Wicklin, Mashman, Neiderer, & Merritt, 2013, p. 332). Recurrent education and simulation with staff that work with patients receiving possible triggering agents would improve patient outcomes when they are faced with malignant hyperthermia emergencies. The purpose of this scholarly project is to provide education to nurses regarding malignant hyperthermia in hopes that it will increase their knowledge on the subject and prepare them for the medical emergency of malignant hyperthermia.
Flemming, Melissa, "Preparedness of Nurses for Malignant Hyperthermia" (2015). Master of Science in Nursing (MSN) Student Scholarship. Paper 110.